Autoimmune heparin-induced thrombocytopenia: A rare manifestation of COVID-19

Katherine Julian, Donald Bucher, Rohit Jain

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

We describe the case of a 65-year-old male who presented to an outside hospital for shortness of breath, nausea and vomiting 8 days after testing positive for COVID-19. Initial workup revealed massive bilateral pulmonary emboli and thrombocytopenia. The patient was then admitted to our hospital, received an inferior vena cava filter and initially started on argatroban for autoimmune heparin-induced thrombocytopenia (HIT) prophylaxis. On hospital stay day 6, labs revealed a diagnosis of HIT in the setting of COVID-19. This case highlights the rare occurrence of a patient developing HIT without heparin exposure and in the setting of a novel infectious agent, COVID-19.

Original languageEnglish (US)
Article numbere243315
JournalBMJ case reports
Volume14
Issue number5
DOIs
StatePublished - May 24 2021

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Autoimmune heparin-induced thrombocytopenia: A rare manifestation of COVID-19'. Together they form a unique fingerprint.

Cite this